Alert archive / Iowa / Red Flag Warnings in 2025

Red Flag Warning 2, NWS La Crosse, WI

March 17, 2025Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this red flag warning at Mar 17, 2025, 3:39 AM CDT for Clayton County, Fayette County, Iowa. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 3:39 AM CDT (08:39 UTC)
In effect from
Mar 17, 2025, 11:00 AM CDT
Expired
Mar 17, 2025, 8:00 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS83 KARX 170839
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
339 AM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions for Portions of Northeast iowa
this Afternoon...

.A strong breeze this afternoon with southerly winds of 15 to 25 
mph gusting to 45 mph will, along with humidity values falling 
near 25 percent, lead to critical fire weather conditions, 
primarily in southern portions of Fayette and Clayton Counties.
Winds this morning will tend to be out of the south southeast,
becoming out of the south southwest this afternoon.

IAZ029-030-180100-
/O.NEW.KARX.FW.W.0002.250317T1600Z-250318T0100Z/
Fayette-Clayton-
339 AM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF NORTHEAST IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CDT 
this evening.

* AFFECTED AREA...In Iowa, Fayette and Clayton Counties.

* TIMING...From 11 AM this morning to 8 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Up to 69.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Ferguson
1 follow-up statement
949 
WWUS83 KARX 180058
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
758 PM CDT Mon Mar 17 2025


IAZ029-030-180200-
/O.EXP.KARX.FW.W.0002.000000T0000Z-250318T0100Z/
Fayette-Clayton-
758 PM CDT Mon Mar 17 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR HIGH
WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST IOWA...

Winds have decreased and relative humidity values have begun to 
increase again so the Red Flag Warning will be allowed to expire 
at 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:00 PM CDT, 4 hours 39 minutes earlier. Its key messages:

  • Warmer start to the week with highs in the middle 50s to upper 60s. A few spots may hit 70 on Tuesday.
  • Accumulating snow likely on Wednesday with high probabilities (50-95% chance) for an inch or greater. Heavy snow amounts of 6 inches or greater in a narrow band are possible (30-60% chance). Confidence is highest northwest of a Charles City, IA to La Crosse, WI line for these heavier amounts.
  • Small precipitation chances (15-30%) late Friday as temperatures trend more seasonable into the weekend with highs in the 40s and 50s.
Area forecast discussion, Mar 16, 11:00 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Sun Mar 16 2025

.KEY MESSAGES...

- Warmer start to the week with highs in the middle 50s to upper
  60s. A few spots may hit 70 on Tuesday.

- Accumulating snow likely on Wednesday with high probabilities
  (50-95% chance) for an inch or greater. Heavy snow amounts of
  6 inches or greater in a narrow band are possible (30-60%
  chance). Confidence is highest northwest of a Charles City, IA
  to La Crosse, WI line for these heavier amounts.

- Small precipitation chances (15-30%) late Friday as
  temperatures trend more seasonable into the weekend with highs
  in the 40s and 50s.

&&

.DISCUSSION...
Issued at 249 PM CDT Sun Mar 16 2025

Rest of Today - Monday:

Now that we are on west side of exiting, larger upper trough, clouds
have cleared and gradient is gradually weakening. But active wave
pattern will continue as large upper ridge across western CONUS
starts to shift east.

A quiet start to the week expected with a return to a warming
regime. This will lead to a relatively quick swap back to south to
southwest low level flow with a rebound in temperatures already
tomorrow with highs in the middle 50s to upper 60s, along with an
increase in wind. If there is anything to watch in this setup is
relative humidities and conditions that could lead to a localized,
elevated fire risk. Overall do not expect either wind speeds or
minimum relative humidity levels to reach critical values Monday,
with a higher risk more across central Iowa and/or across central
Wisconsin.

Tuesday Night - Wednesday Night: Winter Storm to Impact The Region

The conceptual model for our Wednesday system is becoming more clear
now with a 500mb wave pulling off the southern Rockies and moving
into the Great Plains Tuesday evening. As this occurs, a surface low
will slowly deepen and track northeast in the southwesterly flow
pattern. With it progressing into the local area on Wednesday
morning, a warm and moisture-rich conveyer belt scenario shapes up
with deterministic guidance showing a nice plume of 50 degree
dewpoints in the warm sector out ahead of the low in IL/IN. As this
warm air gets wrapped around the low, it sets up a nice low to mid-
level baroclinic zone as it interacts with cold air advection on the
backside of the system. As a result, both the deterministic 16.12z
GFS and NAM set up a nice 600-800mb frontogenetic band and
deformation zone across southeast MN and into western WI during the
morning and afternoon hours on Wednesday. Thermodynamic profiles
within this band note strong low-level cold advection which pushes
the overall sounding profile in the recent GFS/NAM sub-freezing
which would suggest predominantly snow underneath this band with
some saturation present in the dendritic growth zone.

The trouble with this though is there remains some remaining
differences between the deterministic models and their respective
ensemble members as to the exact position of the surface low and how
far north the warm sector push can get. Given that this band is on
the order of only 50 to 100 miles wide, a 20-30 mile shift could be
the difference from less impactful snow to several inches.
Additionally, the further south and east you get, the more likely
you remain in the warm sector for a longer period where a rain
solution initially would be more likely until the cold advection
wins out. Depending on how far north the low tracks, could even get
some rumbles of thunder on Wednesday morning in Grant County if the
more north GFS solution ends up verifying with roughly 250-500 J/kg
of MUCAPE.

As far as snowfall amounts are concerned, wherever this band
ultimately ends up, probabilities remain fairly high in the grand
ensemble (GEFS/EC/Canadian ensemble) for 6 inches or greater
(30-60% chance) which is currently situated in a southwest to
northeast fashion through the center of the local area. Cluster
analysis of the grand ensemble shows some, but meager deviation
in this axis with all of the solutions having the heavy snow
band confined in our local area. The GEFS favored solution would
trend the heavier axis of snow slightly northward of I-90 but
this is comprised by roughly 25% of members at this time. Based
on 16.12z GFS soundings within the band, minimal dendritic
growth zone residence and temperatures in the low-levels of 0 to
-5C would allow warmer cloud ice processes to be more favored
suggest snow to liquid ratios wetter to perhaps near climatology
(8:1 to 12:1). This is with the caveat in mind that negative
EPV and hints of instability in the frontogenetic layer could
aid in convecting more of the profile into the dendritic layer
and locally increase ratios in some spots. This may also
increase snowfall rates which is shown with some probabilities
(10-30% chance) for moderate impacts from just snowfall rates in
the probabilistic Winter Storm Severity Index. Will be
something to monitor for in the hi-res CAMs as we get closer to
the event.

Another point of discussion before this system exits the area
Wednesday evening and overnight will be the increasing wind gusts
due to the cold air advection and the tight surface pressure
gradient. Currently, 16.00z Extreme Forecast Index has 60 to 80
percent probability of exceeding model climatology with a shift of
tails of 0 in northeast Iowa suggesting 99th percentile wind gusts
in some members. As a result, noting fairly high probabilities (50-
70%) for wind gusts of 35 mph or greater in the recent EC ensemble
in unsheltered areas west of the Mississippi River. Therefore, if
snow character is conducive, primarily inside the band, could very
well see some blowing and drifting snow as the probabilistic WSSI
has 50 to 70 percent probabilities for moderate impacts from blowing
snow in northeast Iowa. However, this needs to be considered with
the notion that if SLRs are on the wetter side, blowing and drifting
would have a harder time manifesting.

In short, a tricky later season winter system is on tap for the
region. Much of the heavy snowfall amounts will likely be tied to a
frontogenetic band that will setup resulting in a more narrow band
of heavier amounts. As you move southeast of this better forcing,
there could very well be a very sharp gradient in snowfall
amounts due to both diminished rates, wetter consistency in the
snow, potentially less than 10:1 ratios, and temperatures
hovering above freezing throughout the day southeast of the
discussed band. As a result, will be important to monitor how
and if this deformation zone shifts as the hi-res models come
in but certainly looks like this system will be impactful for
portions of the area.

Thursday - Saturday: Gradual Warming, Friday Precipitation Chances

As we get past this system, upper-level ridging will build back into
the area for late week with highs starting off cooler for Thursday
in the upper 30s to middle 40s before warming slightly for Friday and
saturday into the 40s and 50s. As we head later into Friday and
Friday night, a weak wave clips through the region bringing along
some precipitation chances (15-30%) with it. Overall looks to be
more rain but could see some snow mix in overnight. Regardless, any
QPF will be fairly minimal with the recent grand ensemble only have
medium probabilities (30-50% chance) for any measurable
precipitation.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1100 PM CDT Sun Mar 16 2025

Mid to high clouds streaming into the area this evening will
remain across the area through Monday morning, with light winds
continuing over the next few hours. Winds become southerly
early Monday morning, increasing into Monday afternoon with
gusts of 30-35KT possible at times. Concern for low level wind
shear remains along and west of the Mississippi River early
Monday with low level winds increasing overnight, but continue
to think much of the threat will be realized as low level
turbulence.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor/Shea
AVIATION...Falkinham
Hazardous weather outlook, Mar 16, 1:51 PM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
151 PM CDT Sun Mar 16 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-172300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
151 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated fire weather conditions are possible for Monday with low
relative humidity values and gusty southwesterly winds.

Confidence is increasing in a band of moderate to heavy snow
falling from Wednesday into Wednesday night. Strong winds may
accompany the snow and potentially bring whiteout conditions. Details
on snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:31 AM CDTWinter Storm WatchARXChickasaw, Floyd, Howard, Mitchell35 hr

Nearby

Red Flag Warnings in Iowa, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.